High Wind, Eddy County Plains
- When
- March 23, 3:43 PM MST to 4:35 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
The approach of a strong upper level trough resulted in high winds over the Guadalupe Mountains and southeast New Mexico Plains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The approach of a strong upper level trough resulted in high winds over the Guadalupe Mountains and southeast New Mexico Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 23, 12:15 PM MST, 3 hours 28 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
215 PM CDT WED MAR 23 2016
.DISCUSSION...
Upper pattern has a strong upper level closed low swinging across
the Rockies today and onto the plains. This has resulted in very
windy conditions today with both a tight pressure gradient and
strong wind aloft... 700mb wind showing 50-60kts... mixing down to
the surface. Will have brief ridging behind this low before another
upper trough swings down across the Rockies Saturday. A strong
upper trough will dig across the Western US early next week putting
the area into SW flow aloft.
Currently have a Pacific front sweeping across the area today with a
strong west wind pushing out the low level moisture. The wind will
come around to the north overnight as a polar front pushes south.
Based on the observed wind field at 18z The Pacific front should be
moving into the Eastern Permian Basin while the polar front can be
seen on radar moving over the NW Panhandle. A High Wind Warning is
in effect for the Guadalupe and Davis Mtns... SE NM plains... Van
Horn/Upper Trans Pecos region... and most of the Northern Permian
Basin. A wind advisory is in effect for nearly all the rest of West
Texas. Wind speeds have picked up across the area with some sites
guesting between 40 and 50 knots especially across the west. Blowing
dust is possible but have not observed much yet.
As far as temperatures should be chilly in the dry morning with
widespread lows in the 30s... a few places may fall below freezing.
Expect below normal temps tomorrow with highs in the 60s and some
70s but these should warm by Friday as a south wind returns.
Another front blows through early Sunday with a cool day but
readings recover on Monday.
Very little chance of rain for the coming week.
&&
.FIRE WEATHER...
Surface winds across the area are still on the increase with
recently observed gust of 40, 44, 46 mph at Odessa, Marfa Carlsbad,
respectiveiy. Min RHs are mostly in the teens, but as low as 9 pct
in the Midland/Odessa areas. As of yet most fires have been to the
north in the Panhandle area, but there are still concerns for large
fires across the PB, SE NM, and Trans Pecos. The Red Flag Threat
Index is still expected to reach a 7-8 (extreme). Also of concern is
a front that may impact any fires with a wind shift this evening.
Most of the region is still considered to have cured fuels and these
winds will be able to push fire thru grasses with little resistance.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 38 67 40 77 / 0 0 0 0
Carlsbad 35 70 36 82 / 0 0 0 0
Dryden 48 74 46 79 / 0 0 0 0
Fort Stockton 39 69 46 83 / 0 0 0 0
Guadalupe Pass 37 63 44 75 / 0 0 0 0
Hobbs 31 65 36 76 / 0 0 0 0
Marfa 30 67 29 74 / 0 0 0 0
Midland Intl Airport 37 67 42 78 / 0 0 0 0
Odessa 38 68 43 78 / 0 0 0 0
Wink 37 70 38 81 / 0 0 0 0
&&
.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
High Wind Warning until midnight MDT tonight for Central Lea
County-Eddy County Plains-Guadalupe Mountains of Eddy
County-Northern Lea County-Southern Lea County.
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Andrews-Big Bend Area-Borden-Crane-Davis/Apache Mountains
Area-Dawson-Ector-Gaines-Glasscock-Guadalupe Mountains-
Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
Scurry-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
Winkler.
Wind Advisory until 1 AM CDT Thursday for Big Bend Area-Crane-
Ector-Glasscock-Howard-Loving-Marfa Plateau-Midland-
Mitchell-Pecos-Presidio Valley-Reagan-Scurry-Upton-Ward-
Winkler.
High Wind Warning until 1 AM CDT /midnight MDT/ Thursday for
Andrews-Borden-Davis/Apache Mountains Area-Dawson-Gaines-
Guadalupe Mountains-Martin-Reeves County and Upper Trans
Pecos-Van Horn and Highway 54 Corridor.
&&
49/72HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CDT WED MAR 23 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 240 PM CDT WED MAR 23 2016 /140 PM MDT WED MAR 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ FOR ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/ FOR THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...AS WELL AS THE REMAINDER OF SOUTHEASTERN NEW MEXICO AND THE NORTHWESTERN PERMIAN BASIN. SURROUNDING THIS HIGH WIND WARNING...A WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FOR ALL BUT TERRELL COUNTY IN WEST TEXAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616754.